Texas, 2020

Wildfire in Texas, June 19 to 21, 2020

June 19 to 21, 2020 · NWS AMA · 1 event in 1 county or zone

The Old Muddy wildfire began around 1436CST about one mile south southeast of Valley De Oro Texas in Potter County located on Farm to Market Road 1061 and Old Muddy Road. The cause of the wildfire was investigated but was undetermined.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Old Muddy wildfire began around 1436CST about one mile south southeast of Valley De Oro Texas in Potter County located on Farm to Market Road 1061 and Old Muddy Road. The cause of the wildfire was investigated but was undetermined. The Potter County Fire-Rescue and the Texas A&M Forest Service responded to the wildfire. The wildfire consumed a measured four hundred and five acres. There was a report that fifteen homes and eight other structures were threatened by the wildfire but were saved, however there were no reports of any homes or other structures damaged or lost from the wildfire. There were also no reports of any injuries or fatalities. The wildfire was contained around 1400CST on June 20 and brought under control around 1700CST on June 21.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 19, 11:37 AM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Jun 19, 11:37 AM CST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1237 PM CDT Fri Jun 19 2020

.AVIATION...
VFR conditions should prevail for most of the 18Z TAF period. For
all TAF sites, VCTS conditions are expected to start around 20-21Z
and continue through around 07-09Z Saturday before thunderstorms
exit the areas around the TAF sites. If thunderstorms move over
TAF sites, erratic winds are expected. Overall winds should
predominately be east and southeasterly at 10-15 kts to start the
TAF period. Winds will then become variable at 5-10 kts past 09Z
Saturday to the end of the TAF period.

Meccariello

&&

PREV DISCUSSION... /Issued 308 AM CDT Fri Jun 19 2020/

SHORT TERM...Today through Saturday night

A cold front has moved into the eastern Oklahoma and northern
Texas Panhandles and will slowly move to the southeast as
convection develops along and near the frontal boundary or may
become quasi-stationary today over the northeast Texas Panhandle
to the western and southwestern Texas Panhandle. Cloud cover and
ongoing convection or additional convection developing this
afternoon along with the cold air advection behind the front will
hold highs today mainly in the 70s behind the cold front to lower
to mid 80s ahead of the cold front. Southwesterly flow aloft today
will advect Pacific moisture into the mid and upper levels while
low level Gulf moisture continues to advect into the Panhandles
from the Rio Grande River and West Texas into the forecast area.
Besides the severe threat today and this evening, very heavy
rainfall which may result in flooding or flash flooding concerns
will also be a threat from the convection.

Upper flow will transition to zonal tonight and Saturday as a
shortwave trough approaches from the west. Lingering convection
tonight into Saturday will move off to the east and south by late
Saturday and Saturday night as subsidence prevails behind the
exiting upper trough. The cold front will move east and south and
should exit the Panhandles by late this evening or overnight
tonight. Surface high will build in from the northwest Saturday
with highs mainly in the 80s Saturday.

Schneider

LONG TERM...Sunday through Friday Night...

By Sunday, a mid to upper- level low will be around southern
Manitoba, Canada with quasi- zonal flow over the FA. By 09Z Monday
a shortwave trough axis will deepen through western SD,
southeastern NE into CO. At the same time a ridge will start to
build over CA, OR, and WA. This pattern will help to set up the FA
for some NW flow thunderstorms.

Sunday is looking to be hot with light winds from the south.
Dewpoints are going to drop in the western half of the FA area
creating some very low RH values. The far western counties in the
combined Panhandles will see RH values drop below 15 percent
during the middle of the afternoon. Going into the evening 60
degree dewpoints will push west again with RH values recovering to
40 percent in the west and 80 percent in the east. Depending on
what model you look at, there could be a well defined dryline
Sunday afternoon across the eastern third of the FA near the
Oklahoma state line. The NAM is one model that suggests a dry
line that will create enough convergence for storm initiation out
ahead of the dryline. The NAM also suggest that the dryline will
be far enough east that storms will be in Oklahoma not the
Panhandles. Trends will have to be monitored as the potential for
severe storms could be present Sunday night.

As the mid to upper level trough digs into the Norther Plains and
Upper Mississippi River Valley on Monday, so will an associated
surface cold front push into the FA from the northeast. Upper
level flow becomes northwesterly by Monday afternoon, with some
perturbations aloft possibly sparking some thunderstorms Monday
evening and each evening there after. Each evening there is a wide
range of PoPs ranging from 20 to 40. The NBM has the best wide
range of PoPs across the FA on Tuesday evening and again Wednesday
afternoon with PoPs trending ever so slightly downward towards
the end of the forecast period. The main concern for storms will
be gusty winds with an inverted V sounding especially in the west
up again New Mexico.

Temperatures look to be slightly cooler on Tuesday and Wednesday
with winds at the surface holding a more easterly component.
Easterly winds will create a little bit of an upsloping cooling
affect that will hold temperature back in the 80's for a high.
Thursday, surface winds become southwest and then temperatures
start to warm into the 90's with down sloping winds. This seems to
be the case through Friday as well.

Hoffeditz

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

29/2
Hazardous weather outlook, Jun 19, 2:23 AM CST, 12 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
323 AM CDT Fri Jun 19 2020

OKZ001>003-TXZ001>020-317-192200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
323 AM CDT Fri Jun 19 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Thunderstorms will be possible across much of the combined
Oklahoma and Texas Panhandle. Some of these storms could become
strong to severe with damaging winds and large hail possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible again Saturday. Then again Monday
evening and every night there after. The probability of wide
spread severe storms is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Potter

When
June 19, 2:36 PM CST to June 21, 5:00 PM CST
Where
Potter forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908855.